0

Brachiosaurus  JAY YAGER wrote about 2 years ago

I take daily 7.5 mg of warfarin prescribed for my condition. I did have a DVT 11 years ago, but ultrasound exams over the years did not show evidence of recent DVT. I now have borderline low platelet count and wonder if warfarin could be causing the low platelet count and if I should switch to aspirin instead of warfarin?

Category: INR

Total Views: 1223

Total Comments: 2

Disclaimer


All Comments (2)

Comment on this post  



0

Wolf  Pavan - - posted almost 2 years ago

"Aspirin works by inhibiting the clotting functions of platelets" - http://www.heartpoint.com/coumadin.html

So considering switching to aspirin now might not be a good plan until your platelet count goes back up.
Warfarin works by breaking up the vitamin k recycling process in your body, so it doesn't affect the blood's platelets.

----------------------------------------------------------------------------

A low platelet count can be caused by a few things. I'll list three.

1. Causes of Impaired Platelet Production
2. Increased Platelet Destruction
3. your spleen enlarging can cause a low platelet count

Quick ways to be safe: An ultrasound of your spleen and a bone marrow check would knock out the possibilities of 1 and 3 above. Also, upping your iron and vitamin b12 intake could fix any deficiencies you have that could be causing the low platelet count. Many of the most common supplements, including omega-threes and St. John's Wort interfere with platelets so I would consider stop taking them with your doctor. I would also stay hydrated.

Let's go into detail about 1 and 2:

1. Causes of Impaired Platelet Production

- vitamin B12 deficiency (doesn't interact with warfarin)
- iron deficiency

- viral infections that affect bone marrow: parvovirus, rubella, mumps, varicella (chickenpox), hepatitis C, Epstein-Barr virus (EBV), and HIV.

- some medications that affect bone marrow: chloramphenicol, gold, phenytoin (Dilantin), valproic acid (Depakene, Depakote, Depakote ER, Depacon, thiazide medications

- radiation affects bone marrow

- congenital disorders (Fanconi's anemia) affect bone marrow.

- Many chemotherapeutic drugs commonly cause bone marrow toxicity and a low platelet count.

- alcohol toxicity from long-term alcohol abuse

- leukemias and lymphomas

- cancers invading the bone marrow

2. Increased Platelet Destruction

- certain medications: sulfonamide antibiotics, carbamazepine (Tegretol, Tegretol XR , Equetro, Carbatrol), digoxin (Lanoxin), quinine (Quinerva, Quinite, QM-260), quinidine (Quinaglute, Quinidex), acetaminophen, and rifampin)

- transfusion reactions

- heparin destroys platelets to get its thinning effect

- The above information was summarized from this article which was written by and reviewed by multiple doctors: http://www.emedicinehealth.com/thrombocytopenia_low_platelet_count/page2_em.htm#thrombocytopenia_causes
----------------------------------------------------------------------------

Having a low platelet count w/ warfarin is not a great situation. Here are some preventative measures you can take:

This document from Ohio State University gives great preventative measures while one has a low platelet count:
https://patienteducation.osumc.edu/Documents/prevent.pdf

This is an additional document on preventative measures from UPENN: http://www.oncolink.org/treatment/article.cfm?c=2&s=13&id=69

Reply to Pavan

0

Wolf  Pavan - - posted almost 2 years ago

Hey Jay, could you let us know if your platelet count is below 50,000? Also, what other medicines are you taking? Can you describe your diet and activity level?

Do you have any of these conditions? Do you have a stent or another type of medical device? This will all help the community give you better advice :).

Antiphospholipid Syndrome (also called Hughes syndrome)
Antithrombin III deficiency
Atrial Fibrillation
Bone Marrow Disorder, like
Polycythemia Vera (PV)
Thrombocythemia
Cancer (presently have or had)
Congenital Heart Defects
Diabetes
Disseminated Intravascular Coagulation (DIC)
Factor V Leiden
Heart failure
Medical devices
Protein C Deficiency
Protein S Deficiency
Thrombotic Thrombocytopenic Purpura (TTP)
Valvular heart disease
Vasculitis

Reply to Pavan

Start managing your Warfarin Register for Free